Steroids!

Hi, I'd like to know if anyone, on this forum, has been on long term steroids (prednisolone) for a long period of time? I have been on steroids, or 38 years and can never come off them. My minimum dose is 5mg but have to increase when not well. I started with asthma at 14 years old and have NEVER been off them since. I now have osteoporosis, due to the steroids and lost over an inch in height and my weight has fluctuated soooo much over the years, from 8 stone and peaking at around 13 stone!!! Id love to find someone who has a similar steroid history.

13 Replies

oldestnewest
  • Hi I can't understand why someone would be put on steroids for that length of time. I have psoriatic arthritis as well as COPD. And my resp consultant wouldn't let the rheumy consultant give me regular steroid injection for it due to the side effects. Of steroids. I am so sorry that you have had so many side effects from them. I have had steroids of and on since 2006 for my COPD and only had cataracts due to them. Xx

  • Hi, I seem to have 'slipped through the net'. I used to live in South East London and back when I suddenly got severe asthma I was put on VERY HIGH dose up to 100mg!!!! The steroids have saved my life on many occasions but as I'm getting older the side effects are worse than my original condition (asthma and COPD). But hey-ho, could be worse, I could still be living in SE London and not here in the beautiful Peak District!

  • I was on them for about 25 years, from age 16, and again recently for 5 years, at doses of 5mg-60mg. I've lost 2" in height & about 5% bone, but that doesn't amount to osteoporosis, so I've been lucky (I've always been very careful with my diet.) I've managed to get off pred now, but my adrenal glands have failed so I have to take hydrocortisone forevermore!

  • Thanks for replying, I'm the same as you, I've got no adrenal gland function either. It's a real pain as I catch everything going!!! Mustn't grumble though, ya gotta remember to keep smiling, things could be a lot worse!!!!!! 😉

  • I have been on them for about twenty years now, I have very weak bones and little immunity, I catch every cough and cold that's doing the rounds.

    I have lost height, but so have many of my friends who don't take pred.

    I have tried quite a few times to reduce my dependency but no luck yet.

  • I'm sorry to hear that you're like me!! I now know, however, I'm not alone!

    I find cutting down, after a bad bout of the latest virus, using 1 pred and 5s and VERY slowly come down by 1mg a week. It works for me but you have to be very patient and slowly, you'll hopefully cut down to a manageable dose....mine is 5mg and the round roidy face and weight gain doesn't happen!

    Stay well

    Mary

  • I've been on a regular dose of between 15-20 mg for the past eight years since I was first diagnosed with IPF. Didn't know until I read the other posts that it was responsible for the loss of height, so thanks to everyone for that. My trouble is a liver condition that excludes me from a lot of the IPF drugs like Azothiaprine (sorry if its the wrong spelling). Only side effects are irritability over silly things and weight gain, but I'd rather that than not having them. I take immuno-suppressants (Mycophenalate) too, but even though the medics tell me they are helping they don't seem to have much affect.

  • I've been on steroids for about 15 years. I have a,so had steroid injections in my shoulders and ankles. I have rheumatoid arthritis, bronchiecstasis and difficult asthma! My most recent attempt to reduce the dose (1mg every 4 weeks) got me done to 5mg but my breathing became very laboured and using my hands was very painful!

    I've now settled on 7.5 mg and life is much easier, but the long use of steroids has resulted in adrenal insufficiency.

  • Hiya

    I'm in exactly the same as you Helenlw7.....steroids are a necessary evil, I think, but I'm here and still breathing (which is a bonus) 😣

  • tinkle123,

    Hi have to say that 38 years is a very long time to be on one steroid.

    I've had steroid creams of various makes and types for about 20 years and lately for every chest infection steroids are coupled with antibiotics . I have the same problem now with osteoporosis which is put down to the continued use of steroids of one sort or the other.

    I too have shrunk but the weight thing only seems to go one way which is up, I 'm now approaching 12 stone which I have never been at before. Unfortunately I put a lot of that down to emphysema which has stopped me from doing various activities and a lack of exercise does little for the weight problem.

    There is nothing you can do about the past use but do consult your doctor again to see if the continued use of steroids is good, have you ever looked at alternative medicine there may be something there that gets you off the steroids.

    Keith

  • Hi IKEITH

    There is a drug that can replace steroids but costs £10-15,000 a year!!! Because I can reduce the steroids down to a manageable 5mg daily, I can't have the drug. Docs don't realise how much I yoyo with prednisolone depending on virus/infections that I frequently get hit with. I think I know more about steroids and side effects than the specialist!! Still, mustn't grumble, could be worse!!!!!!

    Stay well IKeith

    Mary

  • Hi I know how you feel. I been on steriod for 15 years can't get lower than 30mg. Have put on weight, got steriod induce diabetes, high blood pressure, ect... But when I try to reduce I end up in hospital. So am waiting for new treatment that should help me get off these tablets.

  • There is a drug that takes over from steroids but it's not cheap £10,000-£15,000 a year!!! Ask your specialist about it because you seem to be ideal for this treatment. It does mean having to go to your hospital twice a month for an injection. I don't qualify for this treatment because I'm lucky to be able to get down to 5mg all the time I'm 'well'

    Good luck

    Stay well

    Mary

You may also like...